Roller coaster ride on Levothyroxine

Hi all,

I've been taking levothyroxine for about a year now and before taking them I was healthy and never had a problem with losing weight as long as I was watching my diet and doing sports. I wasn't totally full of energy but I was okay, however, hairloss and excessive sweating have always been an issue for me along with always feeling cold (even though I was sweating!). In Jan last year, I was initially put on 0.50 mgc based on a TSH of 5.71 which was lowered to a dose of 0.25 mgc after I was feeling unwell soon after starting them (brainfog, extremely tired etc.). After about 2-3 weeks I also started to get really dry and extremely red eyes when wearing contact lenses. I went to several doctors and an eye hospital and all they could find was that they are dry but no one knew why. I have glasses that I can wear at home but can't wear them when I'm at work so this is a big problem for me (I got drops and some eye gel but nothing helps really).

Over the summer my GP said that my levels were excellent and he took me off the levothyroxine to maybe aid the dry eye problem. I was feeling a bit more awake again and the brainfog was completely gone after that but the sweating and hairloss soon came back. My eyes were getting a lot better though and I was able to wear my contacts comfortably again.

Went for a blood test in September they put me back on 0.25 mcg levothyroxine. After that I still had cold feet and hands, my eyes got worse again and I gained 8kg between then and now (still eating a healthy diet and working out when managing to get out of bed). I also started to have really bad anxiety and heart palpitations, which scared me to death. They did an ECG which was absolutely fine. As a result my GP advised me to only take half of the 0.25 mcg pill. I realise 0.12 mcg is an extremely low dose but the palpitations and the anxiety has gotten better, my eyes have gotten a little bit better as well but they are still really uncomfortable, dry and red, so this is still a big issue. Also, my feet and hands are still cold, my skin is really dry and I am still extremely tired even though I have taken additional B12 ampules for about 3 weeks now.

Today I got my blood results back on the 0.12 mcg levothyroxine:

TSH 1.74

T4 11

Free T3 400

My GP said they are in an optimal range and he thinks that everything I experience has certainly nothing to do with the levothyroxine and he wouldn't even talk to me about exploring alternative options.

Now I feel a bit at a loss really as this past year has been a constant roller coaster ride and I was wondering if you have experienced anything similar or have any suggestions maybe?

I also heard many positive things about desiccated thyroid which he also wouldn't prescribe (no reason, as test results are fine) but I wouldn't mind getting it off the internet if it really is a better option. Do you think it could all be related to the levothyroxine?

16 Replies

oldestnewest
  • It could be related to the fillers in the levothyroxine. Some of them have acacia in them which can cause a problem. I think the boots own brand version does not contain acacia..... But maybe others will chip in and confirm this.

    Have you tried different brands? Have you tried taking one with a antihistamine?

    I have problems with fillers and take Natural thyroid now which I self fund.... But the problems with fillers happen just the same with them and there are a couple of brands I cannot use.

    G. Xx

  • Thank you so much for your reply. I hadn't considered this tbh. I have tried l-thyroxin by Henning (German brand) which were a bit better but still had the eye problem. But will definitely look into this. Thanks xx

  • thyroid.about.com/od/synthr...

    Just looked and found this....

  • OMG, that would make total sense since I am allergic to grass pollens! I'm definitely gonna try and change to another brand without acacia or maybe even try Nature-throid and hope it changes things. Made my evening. Thanks again! :)

  • I too am allergic to grass pollen, and weeds. But I am a gardener. :-(.

  • Oh no, have you tried Immunotherapy? I had it a couple years back, it hasn't completely made it go away but has made life during those months so much more enjoyable.

  • Haven't tried immunotherapy.... I just make do with anti histamines. But only discovered last year what the problem was.....

    Looked on thyroid uk and there is a list of the tablets and their ingredients..... This link should get you to it.... thyroiduk.org.uk/tuk/treatm...

    Xx. G

  • Thank you! xx

  • Since your thyroid seems to come back in range quickly even on a very low dose of Levo I would ask the GP to test your ferritin, folate, B12 and Vit D levels. They all need to be optimum for the thyroid to work properly and convert T4 to T3. You may find you don't need Levo at all if they are all good. If the GP won't test them I would take supplements for 3 months and then have your thyroid levels rechecked to see if they have made a difference.

  • Thank you, will definitely try and ask my GP to test them too the next time!

  • My eyes are always dry and sore, I'd been told this was linked to having an under active thyroid. I use hypromellose eye drops twice a day, and this seems to help. I'd never heard about the possibility of being allergic to one of the ingredients of Levothyroxine. MariLiz

  • I urge you to use eye drops that are somewhat more effective than simple hypromellose. In particular, most hypromellose drops contain a preservative - people using drops long term all too often become sensitised to that so the drops end up make our eyes worse.

    Twice a day is not enough with thin drops like hypromellose. So you can end up using them more and more often, and so get more and more preservative into your eyes.

    I used single-dose unit ViscoTears (expensive) during the day and Lacrilube at night. There are other products that people mention which are also preservative-free but I cannot at the moment remember their names.

    My dry eyes resolved after being on an adequate dose of levothyroxine for quite a while.

  • Thank you for that helvella, my GP has been fairly unconcerned about my dry eyes. So I've had to self treat. MariLiz

  • Lacrilube costs about £3.50 up for 3.5 or 5 grams - that lasts many weeks. Protecting at night provides a good start to each day. So not too terrible a price.

    Viscotears was something like £12 for 30 doses - and if you follow instructions you might need several doses a day. I think some alternatives are less expensive.

    You shouldn't need to buy your own, but in my view, it is important to avoid harming your cornea.

  • Thank you helvella, I will definitely get one of these other types of eye drops. Someone recommended Sustain drops, but they didn't suit me at all, and I developed a rash on my face after using them for a very short time. MariLiz

  • Thank you for your comment. I suspected that they have something to do with the meds because my eyes haven't been sore and dry before I was put on levothyroxine, they just started being sore and dry after taking the meds. When I stopped levo during the summer they also got a lot better again, which made me conclude that it must be the pills.

    My GP prescribed ViscoTears which unfortunately didn't make much of a difference but thank you helvella, will definitely try to get Lacrilube for the nights for additional help.

You may also like...